Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 94, NWS Melbourne, FL

July 29, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 29, 1994, 6:40 PM EDT for Brevard County, Florida. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
Jul 29, 1994, 6:40 PM EDT (22:40 UTC)
Expired
Jul 29, 1994, 7:07 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 292239 RRA
SVRMLB
FLC009-292345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
640 PM EDT FRI JUL 29 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...SOUTHERN BREVARD COUNTY
 
AT 637 PM REPORTS FROM RESIDENTS IN PALM BAY INDICATED WINDS IN EXCESS
OF 40 MILES PER HOUR AND PEA SIZE HAIL. THE THUNDERSTORM WAS MOVING
NORTHEAST AT 10 MPH. RADAR INDICATES THAT THIS STORM CONTINUES TO
INTENSIFY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY LHEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:20 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 2:20 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT FRI JUL 29 1994

TRW MOVG INTO WRN SECNS OF FA ATTM..STILL XPCT SOME STRONG TRW LATER
THIS AFTN AS ACTVTY COLLIDES WITH SEABRZ FNT..WITH MOST ACTVTY ENDING
LATE EVE. INFLUENCE OF MID/UPR TROF GRAD DIMINISHES BY END OF PD. LOW
AND MID LVL WINDS DECRS IN AREAS 1 AND 2 WINDS THRU FCST PD BUT PW
VALUES REMAIN HI. WITH WKR FLOW SEABRZ WILL MOVE FARTHER INLND AND WL
GO SLGTLY HIER ON POPS INTERIOR SECNS. LO LVL RDG AXIS BEGINS TO BLD
NWD AND IN AREA 3 ELYS DEEPEN THRU PD SO MAY GET SOME RW MOVG ONSHR AT
NITE BY LATE IN PD.

@1...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@2...VOLUSIA BREVARD INDIAN RIVER
@3...MARTIN ST LUCIE

MCO  TT  073/091 073/090 073  52363
DAB  TB  073/090 073/090 073  52453
MLB  TB  073/090 073/090 073  52453

.MLB...NONE.

PG

In the hours before

Special weather statement, Jul 29, 3:25 PM EDT, 3 hours 15 minutes before
FLZ041-044>047-053-054-058-059-064-501-292025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT FRI JUL 29 1994

...THUNDERSTORMS BUILDING ACROSS EAST CENTRAL FLORIDA...

AT 325 PM...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
DEVELOPING FROM BETWEEN ZELLWOOD AND OVIEDO TO WINTER GARDEN..AND
ALONG THE EAST COAST FROM FLAGLER BEACH TO NEW SMYRNA BEACH..AND
FROM COCOA TO VERO BEACH..ALSO NEAR JUPITER INLET. OTHER SHOWERS
AND THUNDERSTORMS EXTENDED FROM THE OCALA NATIONAL FOREST TO
MASCOTTE AND JUST WEST OF LAKELAND. MOVEMENT WAS TO THE NORTHEAST
AT 15 MPH.

DURING THE NEXT HOUR..THUNDERSTORMS WILL CONTINUE TO STRENGTHEN
ACROSS EAST CENTRAL FLORIDA. THE THUNDERSTORMS WILL PRODUCE HEAVY
RAIN AND FREQUENT LIGHTNING..AND WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 MPH AND POSSIBLY HAIL. THUNDERSTORMS WILL CONTINUE TO
INTENSIFY DURING THE LATE AFTERNOON AS THEY REACH THE EAST COAST
AND INTERACT WITH THE SEABREEZE FRONT.

PERSONS IN EAST CENTRAL FLORIDA..AND BOATERS ON THE COASTAL
WATERS..SHOULD REMAIN ALERT OF THE WEATHER AND SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL RADIO OR TV STATIONS FOR THE LATEST UPDATES.

PG
Special weather statement, Jul 29, 3:26 PM EDT, 3 hours 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-292025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT FRI JUL 29 1994

...THUNDERSTORMS BUILDING ACROSS EAST CENTRAL FLORIDA...

AT 325 PM...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
DEVELOPING FROM BETWEEN ZELLWOOD AND OVIEDO TO WINTER GARDEN..AND
ALONG THE EAST COAST FROM FLAGLER BEACH TO NEW SMYRNA BEACH..AND
FROM COCOA TO VERO BEACH..ALSO NEAR JUPITER INLET. OTHER SHOWERS
AND THUNDERSTORMS EXTENDED FROM THE OCALA NATIONAL FOREST TO
MASCOTTE AND JUST WEST OF LAKELAND. MOVEMENT WAS TO THE NORTHEAST
AT 15 MPH.

DURING THE NEXT HOUR..THUNDERSTORMS WILL CONTINUE TO STRENGTHEN
ACROSS EAST CENTRAL FLORIDA. THE THUNDERSTORMS WILL PRODUCE HEAVY
RAIN AND FREQUENT LIGHTNING..AND WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 MPH AND POSSIBLY HAIL. THUNDERSTORMS WILL CONTINUE TO
INTENSIFY DURING THE LATE AFTERNOON AS THEY REACH THE EAST COAST
AND INTERACT WITH THE SEABREEZE FRONT.

PERSONS IN EAST CENTRAL FLORIDA..AND BOATERS ON THE COASTAL
WATERS..SHOULD REMAIN ALERT OF THE WEATHER AND SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL RADIO OR TV STATIONS FOR THE LATEST UPDATES.

PG
Special weather statement, Jul 29, 4:21 PM EDT, 2 hours 19 minutes before
FLZ041-044>047-053-054-058-059-064-501-292125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
421 PM EDT FRI JUL 29 1994

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA...

AT 420 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS NEAR THE ORLANDO INTERNATIONAL AIRPORT TO
DISNEY WORLD AND NORTH TO APOPKA..ALSO MOVING ACROSS THE
NORTHERN BREVARD INTRACOASTAL WATERS FROM MOSQUITO LAGOON
TO COCOA BEACH AND EXTENDING INLAND TO JUST EAST OF CHRISTMAS.
MOVEMENT WAS TO THE NORTHEAST AT 15 MPH.

SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WINDS
GUSTING TO 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. BOATERS ON THE INTRACOASTAL AND COASTAL WATERS
IN THESE AREAS SHOULD SEEK SAFE HARBOR FROM THE STORMS.

OTHER STORMS WERE NEAR THE EAST COAST FROM SEBASTIAN SOUTH TO
JUPITER INLET..AND FROM HOLOPAW TO KISSIMMEE. THUNDERSTORMS WILL
CONTINUE TO STRENGTHEN THROUGH THE LATE AFTERNOON AND PERSONS
SHOULD STAY ALERT OF THE WEATHER. STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST
UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 29, 4:22 PM EDT, 2 hours 18 minutes before
FLZ041-044>047-053-054-058-059-064-501-292125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
421 PM EDT FRI JUL 29 1994

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA...

AT 420 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS NEAR THE ORLANDO INTERNATIONAL AIRPORT TO
DISNEY WORLD AND NORTH TO APOPKA..ALSO MOVING ACROSS THE
NORTHERN BREVARD INTRACOASTAL WATERS FROM MOSQUITO LAGOON
TO COCOA BEACH AND EXTENDING INLAND TO JUST EAST OF CHRISTMAS.
MOVEMENT WAS TO THE NORTHEAST AT 15 MPH.

SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WINDS
GUSTING TO 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. BOATERS ON THE INTRACOASTAL AND COASTAL WATERS
IN THESE AREAS SHOULD SEEK SAFE HARBOR FROM THE STORMS.

OTHER STORMS WERE NEAR THE EAST COAST FROM SEBASTIAN SOUTH TO
JUPITER INLET..AND FROM HOLOPAW TO KISSIMMEE. THUNDERSTORMS WILL
CONTINUE TO STRENGTHEN THROUGH THE LATE AFTERNOON AND PERSONS
SHOULD STAY ALERT OF THE WEATHER. STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST
UPDATES CONCERNING THIS DEVELOPING WEATHjER SITUATION.

PG
Special weather statement, Jul 29, 6:29 PM EDT, 11 minutes before
FLZ041-044>047-053-054-058-059-064-501-292330-

SPECIAL WEATHER AND MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
630 PM EDT FRI JUL 29 1994

...SEVERE THUNDERSTORM WARNING FOR BREVARD COUNTY HAS EXPIRED...

...STRONG THUNDERSTORMS CONTINUE ALONG THE COAST OF EAST CENTRAL
FLORIDA...

...SPECIAL MARINE WARNING IN EFFECT FROM FLAGLER BEACH TO JUPITER
INLET UNTIL 7 PM...

AT 630 PM...WEATHER RADAR INDICATED STRONG THUNDERSTORMS CONTINUING
ALONG AND JUST OFF THE COAST FROM 25 MILES EAST OF CAPE CANAVERAL
TO MELBOURNE BEACH TO GRANT. OTHER STRONG STORMS WERE LOCATED IN
THE FORT PIERCE AREA. THE THUNDERSTORM ACTIVITY WAS MOVING
NORTHEAST AT 15 MPH.

RADAR INDICATES THAT STRONG THUNDERSTORMS WILL STILL BE POSSIBLE
ALONG THE COAST FROM SEBASTIAN SOUTHWARD TO JUPITER. PEOPLE WHO LIVE
ALONG THE COAST FROM SEBASTIAN SOUTHWARD TO JUPITER SHOULD BE ON
THE LOOKOUT FOR STRONG THUNDERSTORMS DURING THE EVENING AND SHOULD
SEEK SHELTER IF THREATENING WEATHER APPROACHES.

THESE THUNDERSTORMS CAN PRODUCE STRONG GUSTY WINDS...DEADLY
LIGHTNING...TORRENTIAL RAIN AND POSSIBLY HAIL. CONDITIONS ARE
FAVORABLE FOR THESE STORMS TO INTENSIFY AND POSSIBLY BECOME
SEVERE. IF THREATENING WEATHER MOVES INTO YOUR AREA SEEK SHELTER IN
A STRONG BUILDING. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR WATER
ON ROADS AND HIGHWAYS.

MARINE INTERESTS IN THIS AREA SHOULD PREPARE FOR WINDS IN
EXCESS OF 35 MPH...FREQUENT LIGHTNING  AND LOCALLY HEAVY SEAS.
INSURE THAT ALL PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION
DEVICES. DISCONTINUE IN-WATER ACTIVITIES IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.
Special weather statement, Jul 29, 6:30 PM EDT, 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-292330-

SPECIAL WEATHER AND MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
630 PM EDT FRI JUL 29 1994

...SEVERE THUNDERSTORM WARNING FOR BREVARD COUNTY HAS EXPIRED...

...STRONG THUNDERSTORMS CONTINUE ALONG THE COAST OF EAST CENTRAL
FLORIDA...

...SPECIAL MARINE WARNING IN EFFECT FROM FLAGLER BEACH TO JUPITER
INLET UNTIL 7 PM...

AT 630 PM...WEATHER RADAR INDICATED STRONG THUNDERSTORMS CONTINUING
ALONG AND JUST OFF THE COAST FROM 25 MILES EAST OF CAPE CANAVERAL
TO MELBOURNE BEACH TO GRANT. OTHER STRONG STORMS WERE LOCATED IN
THE FORT PIERCE AREA. THE THUNDERSTORM ACTIVITY WAS MOVING
NORTHEAST AT 15 MPH.

RADAR INDICATES THAT STRONG THUNDERSTORMS WILL STILL BE POSSIBLE
ALONG THE COAST FROM SEBASTIAN SOUTHWARD TO JUPITER. PEOPLE WHO LIVE
ALONG THE COAST FROM SEBASTIAN SOUTHWARD TO JUPITER SHOULD BE ON
THE LOOKOUT FOR STRONG THUNDERSTORMS DURING THE EVENING AND SHOULD
SEEK SHELTER IF THREATENING WEATHER APPROACHES.

THESE THUNDERSTORMS CAN PRODUCE STRONG GUSTY WINDS...DEADLY
LIGHTNING...TORRENTIAL RAIN AND POSSIBLY HAIL. CONDITIONS ARE
FAVORABLE FOR THESE STORMS TO INTENSIFY AND POSSIBLY BECOME
SEVERE. IF THREATENING WEATHER MOVES INTO YOUR AREA SEEK SHELTER IN
A STRONG BUILDING. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR WATER
ON ROADS AND HIGHWAYS.

MARINE INTERESTS IN THIS AREA SHOULD PREPARE FOR WINDS IN
EXCESS OF 35 MPH...FREQUENT LIGHTNING  AND LOCALLY HEAVY SEAS.
INSURE THAT ALL PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION
DEVICES. DISCONTINUE IN-WATER ACTIVITIES IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:34 PM EDTSevere Thunderstorm WarningMLBBrevard56 min
Jul 29, 5:25 PM EDTSevere Thunderstorm WarningMLBBrevard65 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.